Learn how to use Mayo Clinic Connect
Request an Appointment
Does anyone have problems with diabetic medication? i feel like i am being murdered.
Hello @jeannetta and welcome to Mayo Connect.
I'm sorry to hear that you are not adjusting well to the diabetic medication you have been taking. As you know, everyone has different responses to medication. You do not name the medication you are taking nor the specific problems you are having.
As you may know, Mayo Connect is a patient-to-patient support group, we are not medical professionals. Have you discussed these problems with the doctor who prescribed this med?
For nine yrs. I took the brand name Glocophage, with no problems, My bloodwork and A1C was always good. A yr ago i was told I could no longer get this medication in the USA, Because Doctors r perscribing so much generic meds. Theres not enough demand for Brand name meds. This past yr. I have been perscribed 4 different generic Metformin, Glimepiride, Januvia, jermenet, ect. None of these meds have worked for me.. stomach problems, pain below my rib cage, does not bring my blood sugar down, My hair is like straw, no engery. Its just really hard what i am feeling.Sorry, thought someone may have gone through the same and found the right solution
Hi @jeannetta, I'd like to add my welcome. You'll notice that I moved your post to the Diabetes group here: https://connect.mayoclinic.org/group/diabetes-and-endocrine-problems/
I'd also like to bring fellow members @retiredteacher @dorisena @scotty1946 @loaks @dlh @howardm and @enska to share how they manage their diabetes with or without medication.
You might also want to check out these discussions:
– Experience with Trulicity (Dulaglutide) https://connect.mayoclinic.org/discussion/diabetes-new-drug/
– Type 2 Diabetic using injectable Insulin https://connect.mayoclinic.org/discussion/hello-12/
– Have you experienced Any Side Effects from Metformin 500 mg 2XDay? https://connect.mayoclinic.org/discussion/have-you-experienced-any-side-effects-from-metformin-500-mg-2xday/
Jeannetta, I can imagine the frustration that the medication side effects are lowering your quality of life rather than helping to manage the diabetes. Am I understanding correctly that you didn't experience these side effects with the brand name drug Glucophage® (metformin)?
The number one principle is that type two diabetes is managed by diet changes and exercise or working harder daily. Medicines are an aid but not always necessary or important, and can sometimes cause low blood sugar which is dangerous. The number two principle is that blood sugar goes up and down like a roller roaster on a 24 hour period, depending in when you eat, and how much food you eat. Number three principle is that meals should be balanced, for best results, and even snacks can be balanced with protein, veggies, fruit, and perhaps a little bread and dairy. Unless you have very high numbers which are alarming to your health, you can concentrate on these principles, get a good night's sleep, and feel better and be more active. Lack of energy is always a problem but weight loss usually results with a careful diet. Medicine is not necessarily the answer, but determination to succeed is. Dorisena
Jump to this post
Jeannetta, as I was sitting here contemplating what to do about my painful gassy stomach and the rolling pain under my ribs…I read your post! I've not done well with the medication Metformin or others. I said something to my pharmacist and she said try half a Metformin. I did and it's been pretty ok.
In the beginning of taking Metformin my stomach was really unhappy and I was nauseated. I talked to a gastroenterologist. She prescribed prilosec. It helped a little after two weeks but I was so uncomfortable I called her again. She said stop the Metformin for 3 days to see what happened. All the problems went away. It felt good but I started back on it. Just yesterday something has happened to cause me to have gas, pain under my ribs and I'm not able to eat much. I decided to stop the Metformin a few days and give my system a rest. I realize I'm not supposed to disobey orders but I've had it!! I'm not sure but I've been a bit upset at losing my nephew on Sunday so maybe that's part of the problem.
I was so surprised when you mentioned the pain under your ribs.That's been my experience, too.
Welcome @jeannetta. My name is Carol and I am a Type 2 Diabetic. I was diagnosed in 2016, but did not want to take any meds if I could control the disease with diet and exercise. I knew absolutely nothing about Diabetes, so I researched and ordered books to educate myself. As a retired teacher, I also found Mayo Connect and started asking questions of the members and mentors. I found out quickly that every Diabetic is different. There are very few common factors that fit everyone. It's not as if every diabetic can take a pill three times a day and everything will be fine. Every factor makes a difference, from the temperature outside, to food choices to how much sleep a person gets, and on and on infinitum. I was okay without any meds until about six months ago—maybe longer. But I started having other non-diabetic problems, so I lost control of my diabetes. As things are with the virus, I am not eating the right foods and have had other situations so exercising is not possible. There are two things I would recommend if you can do them. First, see your endocrinologist so that he can run the panels needed to know if different areas are not in normal range. The second is to see a dietician and get menus for a diabetic. Anything else that works for another person may not work for you. Just remember the endocrinologist and the dietician to start getting some answers that allow you to feel better.
No side effects, with the brand name Glucophage.. Always good
When first diagnosed, I took no medicines for diabetes. Then the doctor prescribed one Metformin at night. I was starved by morning. The endocrinologist said to take two Metformin at night, and that made me nauseous. So I cut back the one pill, and after some time took two pills because the AIC was rising.
I was tired of being hungry in the night and in the morning. I just did a home test with a AIC test kit I purchased at Walmart, and I was down to 6.1, so I am going to cut back to one Metformin for the summer and eat out of my garden. My blood pressure is declining and I have cut those pills as well. I feel I am making good progress and am feeling pretty well these days. I just don't sleep well at night unless I work during the day to exhaustion. My family wants me to take it easy in life. I like feeling better and keeping the numbers low and am willing to work at it. I can't go anywhere these days. I read about several of the diabetic pills advertised on the TV and have no interest in trying them because of the risks listed. I can't say enough good about diet change. Dorisena
Jeannetta: I can only describe things I have experienced, which may or may not be applicable to your situation. For me, metformin was the first medicine my doctor prescribed for diabetes. When that was no longer enough, he added a “metformin helper” amaryl, which still seems to have more effect than the metformin.
However I’ve found the medication does little if I don’t do my part with my diet and exercise. Even a walk after meals will make a huge difference for me. I also make sure my carbs total around 40 or less for each meal, and keep my meal portions smaller (about the size of a Stouffers 12 oz. meal container).
Also, have a doctor look at the other drugs you are taking, to see the effect it may have on your blood sugar. I went through a spell where my blood sugar was high no matter what I did; it turned out that I was taking too high a dosage of testosterone injections, and lowering the amount from 1.5 ml to 1.25 ml made a world of difference. Having an endocrinologist look at your situation may wind up saving you a lot of problems and money.
I wish you all the best, and will pray for you.
I feel about the same way using Metformin. Every side effect that they warn you of I feel.
I was only taking half and that was ok for awhile but now I can't tolerate it. My numbers got down into the prediabetic stage so I quit Metformin. I don't see the endocrinologist until July so I'm expecting a scolding. Leslee
I, too, have cut down from two to one Metformin since my numbers stay in the prediabetic zone. This reminds me to discipline my eating for lower numbers and to remember to do some exercise or work each day. My strength has improved a little and my blood pressure is lower, so I have decreased one of those pills as well and feel much better without it. My doctor doesn't dictate so I don't expect any comments at all. He knows how independent I am and that I study constantly about nutrition and health. it was the Endocrinologist who increased my Metformin, and she has dismissed me, so I do what I think best. I have quit other blood pressure pills in the past because of the side effects and my doctor did not say anything. He told me in the beginning that Metformin did not do much, indicating I shouldn't put much faith in it, and he sent me to the nutritionist for instruction. That was a good decision for me. Dorisena
I can not take genertic medication..i was taking the brand name gulcophage, 9 yrs with no problems…they stopped making it here in the USA..For the past yr i feel like i am being murdered with all the generic crap they have tried me on.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In